Alert archive / Texas / River Flood Warnings in 2009

River Flood Warning 3, NWS Midland/Odessa, TX

May 12, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at May 12, 2009, 1:46 AM CDT for Brewster County, Texas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 12, 2009, 1:46 AM CDT (06:46 UTC)
Expired
May 12, 2009, 4:14 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 17.98 ft at May 12, 2009, 2:00 AM CDT.

actionminormoderate510152005/1205/13
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 120646
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 AM CDT TUE MAY 12 2009

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE AT CASTOLON AFFECTING BREWSTER COUNTY

RECENT HEAVY RAINFALL EARLIER THIS EVENING HAS RESULTED IN RAPID
RIVER LEVEL RISES ALONG THE RIO GRANDE NEAR CASTOLON.  THE LATEST
RIVER STAGE WAS NEAR 18 FEET...WHICH IS ONLY ONE FOOT BELOW THE
MODERATE FLOOD STAGE.  RIVER LEVELS SHOULD REMAIN NEAR THIS
HEIGHT OR SLIGHTLY HIGHER DURING THE EARLY MORNING HOURS.
 
ADDITIONAL STATEMENTS WILL BE ISSUED NEAR 6 AM CDT THIS
MORNING...OR EARLIER IF NECESSARY.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-122246-
/O.NEW.KMAF.FL.W.0003.090512T0646Z-000000T0000Z/
/CSTT2.1.ER.090512T0528Z.090512T0631Z.000000T0000Z.NO/
146 AM CDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE AT CASTOLON.
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT 1AM TUESDAY THE STAGE WAS 18.0 FEET (5.5 METERS).
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* IMPACT...AT 19.0 FEET (5.8 METERS)...MAJOR FLOODING BEGINS.  
  COTTONWOOD CAMPGROUND BEGINS TO FLOOD.  RESTROOMS UPSTREAM AT SANTA
  ELENA CANYON PARKING LOT WILL BE INUNDATED.  WATER BEGINS TO CLOSE 
  ALL ROADS IN THE AREA.  

$$
1 follow-up statement
000 
WGUS84 KMAF 120914
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT TUE MAY 12 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE AT CASTOLON AFFECTING BREWSTER COUNTY

THE RIVER LEVEL ALONG THE RIO GRANDE NEAR CASTOLON HAS DROPPED
BELOW THE FLOOD STAGE OF 15 FEET THIS MORNING.  THIS TREND SHOULD
CONTINUE THROUGH THE EARLY MORNING HOURS AND FLOODING IS NO LONGER
ANTICIPATED.  HOWEVER...INDIVIDUALS IN AND AROUND THIS REGION
SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY AND USE CAUTION WHEN
TRAVELING THROUGH THE AREA.
 
ADDITIONAL STATEMENTS WILL BE ISSUED LATER THIS MORNING IF
NECESSARY.

MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR THE LATEST TEXAS ROAD CONDITIONS... PLEASE CALL THE TEXAS 
DEPARTMENT OF TRANSPORTATION AT 1 800 452 9292

&&

TXC043-120944-
/O.CAN.KMAF.FL.W.0003.000000T0000Z-090512T0914Z/
/CSTT2.1.ER.090512T0528Z.090512T0631Z.090512T0851Z.NO/
414 AM CDT TUE MAY 12 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT CASTOLON.
* AT 4AM TUESDAY THE STAGE WAS 14.5 FEET (4.4 METERS).
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING 
  BEGINS.  THE ROAD BETWEEN SANTA ELENA CANYON AND COTTONWOOD 
  CAMPGROUND IN THE BIG BEND NATIONAL PARK BEGINS TO FLOOD. THE 
  PARKING LOT AT SANTA ELENA CANYON WILL BEGIN TO FLOOD AND NATURE 
  TRAIL INTO THE CANYON WILL BE CUTOFF. CAMPERS IN COTTONWOOD 
  CAMPGROUND NEED TO REMAIN ALERT TO POSSIBLE EVACUATION PROCEDURES.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 12, 12:39 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 12, 12:39 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM CDT TUE MAY 12 2009

.DISCUSSION...
PLEASE SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRATUS AND FOG ARE BEGINNING TO SLIDE TO THE SOUTHWEST THIS
EVENING...AND WILL EVENTUALLY MAKE THEIR WAY INTO THE PERMIAN
BASIN AND SOUTHEAST NEW MEXICO PLAINS EARLY THIS MORNING. EXPECT
MVFR CONDITIONS AT KHOB AND KMAF AROUND 08Z. CONDITIONS WILL
LIKELY WORSEN NEAR SUNSET FOR BOTH OF THESE LOCATIONS AS
WELL...RESULTING IN LIFR/IFR CONDITIONS AT KHOB/KMAF. WINDS WILL
INCREASE FROM THE SOUTH DURING THE LATE MORNING HOURS TOMORROW
THOUGH AND THIS...COMBINED WITH THE COMMENCEMENT OF DAYTIME
HEATING...SHOULD IMPROVE CONDITIONS NEAR 14Z-15Z. OTHER TERMINALS
MAY BRIEFLY EXPERIENCE MVFR CONDITIONS AROUND SUNSET...BUT THE
LOWEST CIGS/VIS ARE EXPECTED TO REMAIN EAST OF THE PECOS RIVER.
SOME CB WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON HOURS
TOMORROW ALONG A DRYLINE NEAR KMAF TO KFST...BUT IF THUNDERSTORMS
DO DEVELOP THEY SHOULD REMAIN JUST EAST OF THE TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT MON MAY 11 2009/

UPDATE...
UPDATED THE FORECAST FOR RECENT TRENDS.

DISCUSSION...
CONVECTION WINDING DOWN IN THE BIG BEND THIS EVENING SO HAVE
REDUCED THE POPS AT THAT TIME. ALSO UPPED THE OVERNIGHT LOWS
SLIGHTLY WITH DEWPOINTS ABOVE FORECAST AND SHOULD ONLY KEEP
INCREASING TOWARD DAYBREAK.

HENNIG

PREV DISCUSSION... /ISSUED 616 PM CDT MON MAY 11 2009/

DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.

AVIATION...
MVFR CEILINGS ARE EXPECTED TO DEVELOP WESTWARD OVER THE REGION
TONIGHT...GENERALLY AFTER 12/06Z.  CEILINGS WILL DROP TO IFR...WHILE
VISIBILITIES DECREASE TO MVFR AT MOST TAF SITES.  VISIBILITIES ARE
EXPECTED TO DROP TO IFR AT MIDLAND BETWEEN 12/10Z AND 12/14Z.
INCREASING SOUTHERLY WINDS AROUND 12/15Z WILL AID DISSIPATION OF LOW
CLOUDS AND VISIBILITIES...WITH VFR CONDITIONS EXPECTED AFTER
12/15Z.  67

PREV DISCUSSION... /ISSUED 225 PM CDT MON MAY 11 2009/

DISCUSSION...
COLD FRONT PLOWED WELL S TDY AND HAS MADE IT INTO THE MTNS.
CLOUDS PERSISTING IN WAKE OF FRONT WITH COOL TEMPS. CLOUDS
CERTAINLY INHIBITING SB INSTABILITY N OF FRONT. MOST UNSTABLE AREA
IS AGAIN ACRS A GOOD PART OF THE TRANS PECOS WHERE KINEMATICS AND
THERMODYNAMICS SUPPORT SEVERE TSTMS AGAIN. GFS FCST SOUNDINGS IN
BREWSTER COUNTY SHOW NO CAP WHILE NAM12 HAS COOLER TEMPS AND HOLDS
CAP IN PLACE. INTERESTING TO LOOK AT 3H RH AND SEE HOW NAM12
DEVELOPS CONVECTION AFTER 21Z. WILL CONTINUE TO HIGHLIGHT SEVERE
POTENTIAL THERE INTO THE EVENING. LOW CLOUDS MAY BRIEFLY LIFT THIS
EVENING BUT AS 85H WAA DEVELOPS EXPECT THAT LOW CLOUDS WILL
REDEVELOP AROUND 06Z. TUE 7H-5H FLOW WILL BE IN THE INCREASE...
MORESO N OF THE CWFA...THIS WILL SERVE TO ORGANIZE DRYLINE AND LOW
LEVEL THERMAL RIDGE RESULTING IN MUCH WARMER/DRIER CONDITIONS...
ESPECIALLY ACRS UPPER TRANS PECOS/SE NM. 7H-5H LR/S WILL REMAIN
STEEP ALONG AND E OF DRYLINE FROM PB INTO THE LOWER TRANS PECOS
AND WITH SFC DWPNTS IN THE 50S CAPES OF 1000-1500 J/KG ARE EXPECTED.
0-6KM BULK SHEAR NOT TERRIBLY IMPRESSIVE ON NAM12...20KT MAF N BUT
INCREASING TO 25-30KTS ACRS LOWER TRANS PECOS. NAM/GFS BOTH
BULLSEYE PECOS COUNTY AFTER 21Z TUE WITH A SLOW MOVING MCS POSSIBLE.
CURRENT FCST ALREADY HAS THIS AREA HIGHLIGHTED BUT WILL AMPLIFY ON
IT. STILL HOT ON WED WITH WIDESPREAD 90S. BEST DRY AIR SURGE WILL
OCCUR N OF CWFA WHERE STRONGER MID LEVEL WINDS ARE NOTED. THERE
ARE INDICATIONS OF A FRONT MOVING INTO THE PANHANDLE WED LATE AS
SHRTWV TROF MOVES E ACRS CNTRL/NRN HIGH PLAINS. CAP LOOKS A LITTLE
STRONGER WED...ISOLD DRYLINE STORMS AT BEST. FRONT WILL BE MOVING
WED EVENING AND SHOULD ARRIVE IN PB 06-12Z THUR. LOOKS LIKE FRONT
WILL ARRIVE DRY WITH NOTABLY LOWER DWPNTS IN ITS WAKE. WINDS THRU
GDP PASS WILL INCREASE THURS AM WITH FROPA BUT WILL REFLECT ONLY
MODEST INCREASE ATTP. DURING THE AFTERNOON FRONT MAY BE NEAR ERN
AND FAR SRN CWFA AND WILL PROBABLY BE FOCUS FOR TSTMS. CURRENT
FCST HAS ISOLD POPS GOING AND WILL OPT TO SHAVE SOME OFF OF WWD
EXTENT. SHOULD BE NOTICEABLY COOLER... ESPECIALLY NW-NE. BROAD MID
LEVEL TROF WILL MOVE INTO DESERT SW FRI PM WITH SW MID LEVEL
DEVELOPING ACRS W TX/SE NM. SFC TROF/DRYLINE WILL TAKE WWD
POSITION NEAR MTNS AND 7H-5H LR/S WILL STILL BE STEEP (8.5 C/KM).
EXPECT MINOR SHRTWV TROF/S WITHIN SW MID LEVEL FLOW WILL MOVE ACRS
THIS REGION FAVORING ISOLD/SLGHT CHC POPS. 3H JET NOT REALLY
IMPRESSIVE BUT W TX/SE NM COULD BE IN/NEAR LEFT ENTRANCE REGION.
GFS/ECMWF DEVELOP PRECIP (MCS) AND WILL HAVE TO WATCH FOR CONSISTENCY.
AS MID LEVEL TROF PASSES SAT ANOTHER FRONT WILL DROP S WITH A
BETTER CHANCE OF PRECIP IN WAKE OF FRONT SAT PM. STILL WARM/DRY S
OF FRONT IN THE TRANS PECOS BUT COOLER WITH A SLIGHT BETTER CHANCE
OF PRECIP FOR THE TRANS PECOS SUN AS FRONT MOVES S OF THE PECOS
RIVER. NW MID LEVEL FLOW SUN/MON. ECMWF SHOWING SIGN OF STORMS
DEVELOPING IN NE NM HIGHLANDS MOVING SE BUT GFS IS DRIER AND WILL
WAIT BEFORE INCORPORATING THIS SCENARIO INTO FCST.

FIRE WEATHER...
WARMING AND DRYING TREND TUE ESPECIALLY ACRS UPPER TRANS PECOS/SE
NM WHERE TEMPS IN MID AND UPPER 90S POSSIBLE. WEAKER MID LEVEL
WINDS FROM THE DAVIS MTNS SWD WILL INHIBIT DRY LINE FROM MOVING
TOO FAR E BUT CAN EXPECT A BRIEF EWD POSITION IN JEFF DAVIS COUNTY
LATE AFTERNOON. OTHERWISE BRIEF RFW CONDITIONS WILL BE POSSIBLE
IN THE GDP MTNS TUE/WED MAINLY IN THE TYPICALLY FAVORED AREAS OF
THE PASSES AND EXPOSED RIDGES. DRY AIR WILL HAVE BETTER CHANCE TO
MOVE FARTHER E WED AND IT WILL STILL BE HOT. COLD FRONT WILL PASS
THUR MORNING. POOR TO FAIR RECOVERY WED/THUR MORNINGS ACRS MTNS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, May 11, 9:24 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT MON MAY 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
924 PM CDT MON MAY 11 2009 /824 PM MDT MON MAY 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH OVER THE BIG BEND
REGION THIS EVENING.  MINOR FLOODING OF CREEKS AND STREAM MAY
OCCUR BEFORE THE STORMS DISSIPATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TUESDAY AFTERNOON AND EVENING ACROSS THE SOUTHERN PERMIAN BASIN
SOUTHWARD TO THE LOWER TRANS PECOS...DAVIS MOUNTAINS AND BIG
BEND.  ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.  IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING.

DRY AIR WILL COMBINE WITH BREEZY CONDITIONS TO PRODUCE LOCALLY
CRITICAL FIRE WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS TUESDAY
AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 11, 8:13 PM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT MON MAY 11 2009

TXZ079-081-120145-
PRESIDIO VALLEY-BIG BEND AREA-
813 PM CDT MON MAY 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND
SOUTHWESTERN BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER LAJITAS AT 812 PM CDT...MOVING
EAST AT 15 MPH.  ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING
NEAR CASTOLON AND TERLINGUA...AND WERE MOVING EAST AROUND 10 MPH.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:32 PM CDTRed Flag WarningMAF4 hr
May 12, 6:17 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Martin, Mitchell58 min
May 12, 6:34 PM CDTFlash Flood WarningMAFHoward86 min
May 12, 6:59 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min

Nearby

River Flood Warnings in Texas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.